Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Tucson, AZ

July 25, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2024, 4:26 PM MST for Pima County, Arizona. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2024, 4:26 PM MST (23:26 UTC)
Expired
Jul 25, 2024, 6:15 PM MST
In force
109 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 175 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KTWC 252326
FFWTWC
AZC019-260115-
/O.NEW.KTWC.FF.W.0032.240725T2326Z-240726T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
426 PM MST Thu Jul 25 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 426 PM MST, Doppler radar indicated severe thunderstorms 
  producing between 1 and 1.50 inches of heavy rain along Route 1 to 
  the south of Gu Vo towards Pio Oik and Menegers. Flash flooding is 
  ongoing or expected to begin shortly, especially along the 
  normally dry washes that feed into Pio Oik Wash, Siovi Shuatak 
  Wash and Ali Chuk Wash.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Organ Pipe Cactus National Monument, Ali Chugk and Pia Oik.

This includes the following streams and drainages...
  San Simon Wash, Pia Oik Wash, Siovi Shuatak Wash and Ali Chuk Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3180 11256 3182 11261 3194 11263 3203 11263
      3204 11251 3200 11245 3178 11250

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
208 
WGUS75 KTWC 260110
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
610 PM MST Thu Jul 25 2024

AZC019-260120-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-240726T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
610 PM MST Thu Jul 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3180 11256 3182 11261 3194 11263 3203 11263
      3204 11251 3200 11245 3178 11250

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:06 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 1:06 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Thu Jul 25 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through the
weekend and into next week with the main threats being strong gusty
winds and heavy rainfall.

&&

.DISCUSSION...It's shaping up to be another active day with a very
similar look and feel to what we saw yesterday. As of this writing,
we already have thunderstorms over the White Mountains and isolated
activity developing over the T.O. Nation. Elsewhere, skies are
mostly clear to partly cloudy with considerable cumulus development
over the Sky Islands and some adjacent valleys. Convective
parameters and thermodynamics are in place for a busy afternoon and
evening with the deepest moisture and highest CAPE values of 1000-
1500 J/KG from Tucson westward. PWAT values are around 1.4" near
Tucson to around 1.75" over western Pima County, while it is a bit
drier east of Tucson with PWAT's closer to 1 inch. These values out
east are still high enough to result in convection pushing off the
White Mountains under around 10 kts of NE mid level flow.
Separately, additional scattered thunderstorms will developing
through the afternoon across much of the forecast area. As the
activity pushes off the mountains and we continue to see additional
storms develop off of outflows, a more organized complex of
thunderstorms is most likely over the T.O. Nation heading into the
evening hours. Overall, the greatest threat area outlined by the
HREF for both wind and flash flooding potential will be across SE
Pinal and Pima County including the T.O. Nation. Thunderstorms
should weaken later this evening with any remaining shower activity
diminishing overnight.

The mid/upper level high will nudge a bit more to the south Friday
over western Arizona with the mid level steering flow weakening into
the 5 to 10 kt range. Given the deep moisture in place (PWAT around
1 inch near the NM border to around 1.8" western deserts), expect a
continued heavy rain/flash flooding and wind/wet microburst threat
for the thunderstorms Friday into Friday evening.

For this weekend, the high center will shift towards the east,
centered just to our west during the day Saturday, nearly overhead
Saturday night and  over southern Arizona and then into southern New
Mexico by Sunday. This pattern setup will result in the best chances
for thunderstorms both Saturday and Sunday from Tucson south and
eastward. The high isn't very strong so even though it'll be nearby,
we won't really see a noticeable change in temperatures.

For next week, the flow pattern will be more south to southeasterly
as the high remains to our east. An inverted trough early next week
may help amplify the convection a bit, though confidence on those
details is low. Bottomline is expect a continuation of daily rounds
of showers and thunderstorms next week with day-to-day variability
in coverage.

Temperatures generally 2 to 6 degrees above normal through the
forecast period.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds AOA 7-11k ft AGL with scattered to numerous SHRA/TSRA
impacting much of the forecast area and moving from the NE to the SW
ending thru 26/06Z. Another round of SHRA/TSRA expected aft 26/19Z
Friday. Strong winds to 40-60 kts possible near the strongest TSRA
with MVFR conditions. Outside of TSRA, surface winds will generally
be easterly/southeasterly and remain under 10 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. This afternoon through Friday is looking particularly
active at this time, with each day having the threat of heavy rain,
localized flash flooding and strong gusty winds. Minimum relative
humidities will be 20 to 30 percent in most lower elevation
locations and 25 to 40 percent in mountain areas. Away from
thunderstorms, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 25, 2:19 PM MST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
219 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Dmg     Sells                   31.92N 111.87W
07/25/2024                   Pima               AZ   Emergency Mngr

            Power pole down on Hwy 86 near Assembly of
            God Church.

&&

AH
Special weather statement, Jul 25, 4:16 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Thu Jul 25 2024

AZZ509-510-260000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
416 PM MST Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES THROUGH 500 PM MST...

At 414 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along Highway 191 around 15 miles northwest of
Morenci, or 18 miles northwest of Clifton, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph an localized heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morenci, Hannagan Meadow, and Rose Peak.

This includes Route 191 between mile markers 169 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 10924 3294 10935 3305 10974 3364 10952
      3366 10948 3369 10948 3370 10947 3369 10946
      3371 10945 3371 10941 3373 10935
TIME...MOT...LOC 2314Z 011DEG 15KT 3325 10945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTDust Storm AdvisoryTWCCochise59 min
Jul 24, 5:24 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Jul 24, 6:01 PM MSTFlash Flood Warning Considerable damage threatTWCPinal119 min
Jul 24, 6:07 PM MSTSevere Thunderstorm WarningTWCPinal53 min
Jul 25, 12:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 1:20 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 1:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 25, 1:58 PM MSTSevere Thunderstorm WarningTWCPima17 min
Jul 25, 3:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 25, 3:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 25, 3:54 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 4:14 PM MSTSevere Thunderstorm WarningTWCGraham46 min
Jul 25, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 25, 4:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 4:30 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 25, 4:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 4:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 25, 4:51 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.